Okay, thanks for posting.
I did a little digging, and here's what I found:sources:
________CAMP FOSTER, Okinawa
– The U.S. Army said it is investigating whether a popular bodybuilding and weight-loss supplement might be to blame for two soldier deaths and serious health problems in others, including liver and kidney damage.
The two soldiers suffered heart attacks and died earlier this year during physical training with their units at an Army base in the southwestern United States and the dietary supplement DMAA was discovered in their bodies following toxicology tests, according to Army spokeswoman Maria Tolleson.The Army launched an ongoing safety review after recording a number of other serious health effects among known and potential users of products containing DMAA
including “kidney and liver failure, seizures, loss of consciousness, heat injury and muscle breakdown during exertion, and rapid heartbeat,” Tolleson said in a written response to Stars and Stripes this week.
Bodybuilding and weight-loss pills and powders containing DMAA, which is widely marketed by the fitness supplement industry as geranium extract and 1,3 dimethylamylamine, were pulled from shelves at Army and Air Force Exchange Service and Navy Exchange stores around the world following a military product recall Dec. 3.
Retailer GNC and at least one maker of the products said Friday that products containing DMAA have been tested as safe and have not been linked to any other health problems.
“There is no scientific or medical evidence that demonstrates any causal link between DMAA and any adverse medical condition, let alone a death,” according to GNC spokesman Greg Miller.
All of the recalled DMAA products are supplied to GNC and its stores within military exchanges by third-party manufacturers, which have shown the retailer they are safe, Miller wrote in an email response to Stars and Stripes.“Compared to the handful of adverse event reports recently cited by the Army, GNC has sold 440 million doses of product containing DMAA since 2007 and has not received a single serious adverse event report,” according to Miller.
DMAA is now considered a dietary supplement by the U.S. Food and Drug Administration, a category of product that does not require FDA review before it is sold.
“A firm does not have to provide FDA with the evidence it relies on to substantiate safety or effectiveness before or after it markets its products,” according to the federal agency.
USPlabs, the manufacturer of the recalled supplements Jack3d and OxyElite Pro, said testing has shown its products could not be responsible for the health problems reported by the Army.
“Published, peer-reviewed clinical data says no. There are no facts that state otherwise,” USPlabs spokesman Jack Deschauer said. “Our products have undergone intense scientific, clinical studies for safety and efficacy by experts in the field of sports nutrition and there is no evidence the products could cause such injuries.”
The company pointed to four studies just published in a peer-reviewed medical journal that showed DMAA products did not seem cause any negative effects to the blood, blood pressure or heart rate when taken by test subjects for a short period.
“We are confident that once the [Army] review is complete, the safety of our products will be confirmed,” Deschauer said.
The Army did not immediately say how long its safety review of DMAA could last.
The Army surgeon general has asked the Health Policy and Services Directorate and Army Public Health Command to review and validate the science regarding the supplement’s safety, according to Tolleson.The military has recently warned that servicemembers could be at an increased risk of heart problems due to extreme physical exertion, especially downrange in mountainous Afghanistan.
The widespread use of fitness supplements such as DMAA that stimulate the metabolism and nervous system could increase the dangers of heart palpitations, dizziness and other heart conditions, physicians at Landstuhl Regional Medical Center in Germany and Brooke Army Medical Center in Texas said in January.
The first death with a potential link to DMAA occurred over the summer, the service said.
A 22-year-old soldier collapsed and died during a PT run with his unit. Then in the fall, a 32-year-old soldier collapsed at the same base after taking the Army physical fitness test and died after being hospitalized for one month, Tolleson said. The Army did not name the base where the soldiers were stationed.
“Both soldiers were performing PT with their units when they experienced cardiac arrest,” she said.
It appears this recall really IS limited to military personell...for now.
It also seems to be more of a precautionary measure based on the "potential" role of DMMA's involvement in the two deaths.
While only conjecture on my part, I'll be very surprised if they are able to form a direct link; although, I won't be surprised if the U.S. government uses this as an excuse to regulate (ban)
yet another health supplement.